MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number HARH45
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to stryker sustainability solutions for evaluation.Visual inspection revealed evidence of clinical use.The teflon pad was identified to be melted; however, the teflon pad was attached to the jaw.A review of the dhr supports that the device met all inspection and test criteria prior to release from stryker.Therefore, the most likely root causes are: applying pressure between instrument blade and tissue pad without having tissue between them prolonged activation repeated use of instrument beyond intended use.The instructions for use (ifu) state: care should be taken not to apply pressure between the instrument blade and tissue pad without having tissue between them.Clamping the tissue pad against the active blade without tissue on the full length of the blade will result in higher blade, clamp arm and distal shaft temperatures and can result in possible damage to the instrument.If this happens, there may be a system failure signaled by a continuous tone or alert screen when either of the foot pedals or hand control buttons is depressed.Keep the jaws of the device open when backcutting or while the blade is active without tissue between the blade and tissue pad to avoid damage to the tissue pad and increased blade, clamp arm, and distal shaft temperatures.Thermal influences such as fluids or minimal to no tissue in the jaws may affect the presence or timing of the tone change.Blood and tissue buildup between the blade and shaft may result in abnormally high temperatures at the distal end of the shaft.To prevent burn injury, remove any visible tissue buildup at the distal end of the shaft.During and following activation in tissue, the instrument blade and clamp arm may become hot.Avoid unintended contact with tissue, drapes, surgical gowns, or other unintended sites at all times.Incidental and prolonged activation against solid surfaces, such as bone, may result in blade heating and subsequent blade failure, and should be avoided.The reported event will continue to be monitored through post market surveillance.
 
Event or Problem Description
It was reported the harmonic scalpel (harh45) blade cover melted during the procedure.No pieces fell into the patient.There was no patient injury or medical intervention.Multiple attempts were made to gather additional information from the customer regarding the duration of extended procedure time, however no information was provided.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5300 region ct
lakeland FL 33815
MDR Report Key10136195
Report Number0001056128-2020-00048
Device Sequence Number19799995
Product Code NLQ
UDI-Device Identifier07613327346244
UDI-Public07613327346244
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K161693
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2022
Device Model NumberHARH45
Device Catalogue NumberHARH45RR
Device Lot Number10814177
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2020
Initial Report FDA Received Date06/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1